Article published by AJMC
Long-term exposure to antidepressant drugs (ADs) may increase risk of epilepsy, according to study findings published recently in Epilepsy & Behavior.
Use of ADs have been steadily increasing in recent years, with findings from the National Health and Nutrition Examination Survey (2015-2018) indicating that 13.2% of US adults aged 18 years or older reported use in the past 30 days.
Although these drugs have proven generally well tolerated with side effects generally mild and occuring within a week of treatment, studies have demonstrated considerable adverse events, such as metabolic syndrome, sexual dysfunction, and a possible increased risk of epilepsy.
For instance, researchers noted that findings of a nested case-control study of 151,005 patients with depression using selective serotonin reuptake inhibitors or selective norepinephrine reuptake inhibitors were 2 times more likely to develop first-time seizures compared with non-use, while current use of low-dose tricyclic antidepressants was not associated with seizures.
However, ADs are a poor proxy for depression treatment in real-world situations, they said, with only 55.2% of AD prescriptions indicated for depression, whereas other ADs are used for anxiety disorders, insomnia, pain, and panic disorders, which are also risk factors for epilepsy.
“It remains unclear whether ADs elevate the risk of epilepsy,” said the study authors.
A case-control study using Taiwan’s National Health Insurance Research Database between 1998 and 2013 was conducted to examine the association between exposure to ADs and the risk of epilepsy among community-dwelling adults exposed to ADs, including fluoxetine, sertraline, paroxetine, fluvoxamine, citalopram, escitalopram, venlafaxine, duloxetine, milnacipran, bupropion, and mirtazapine.